If you are a patient receiving intrathecal baclofen therapy for spasticity, you and your family need to know how to identify symptoms of drug withdrawal (which could indicate that the pump has malfunctioned, run out of drug, or that the catheter is dislodged), and drug overdose (which could indicate pump malfunction or programming error), and if these symptoms occur seek medical therapy right away.
Symptoms of drug overdose:
Otherwise unexplained drowsiness, severely lightheaded, develop slow or shallow breathing, progressive unresponsiveness, hypothermia, severe muscle weakness, particularly when there has been a recent pump refill or reprogramming.
What should you do? Seek emergency medical attention right away. Call your doctor. If your doctor is unavailable or you are away from home either call Medtronic (1-800-707-0933) for a local doctor who can help you, or go to the emergency room.
Symptoms of drug withdrawal:
Itching, stiff or rigid muscles, fever, confusion.
What should you do? Call your doctor. You doctor might have you take oral Baclofen right away, and then arrange to evaluate your pump. If your doctor is unavailable or you are away from home either call Medtronic (1-800-707-0933) for a local doctor who can help you, or go to the emergency room.
Click here for more information from the Medtronic website.
Instructions for Emergency Room Staff
For a patient presenting with symptoms of drug overdose:
There is no specific antidote for baclofen overdose. Treatment consists of discontinuing the mediation, then supportive care until the medication effects wear off.
First switch off the pump:
Locate the programmer (one is kept in the Monmouth Pharmacy).
Palpate the pump.
Activate the programmer (power on switch lower left side of unit), use the stylus to select Synchromed icon (the round one, usually second one on screen), then select Synchromed II, then select interrogate, and place the programming device over the pump:
Once the pump is interrogated it will say “telemetry complete” and display a patient information page.
Use the stylus to hit the tiny “X” to the right of pump status.
Then use the stylus to select “Rx” icon (1), then “R->” icon (2), then hit the infusion method box (3) and change it to “stopped pump”, then hit new settings icon (4), and finally select “update pump” to re-program pump:
Click here for link to full programming guide.
If no programmer is available, the pump can be emptied using a 22-guage needle and 20ml syringe, click here for instructions.
Clearing the medicine from the catheter
There will still be medication in the catheter, in situations of extreme overdose this medication (and CSF) can be withdrawn from the catheter access port (black arrow head) using a 24-guage needle:
Click here for more information about accessing the catheter access port
If all else fails, you can remove medication from the patient’s CNS by lumbar puncture.
Once the pump has been de-activated and/or medications removed, the patient should be admitted to the ICU for close observation. They may require intubation and mechanical ventilation until the effects of the drug overdose have worn off.
For a patient presenting with symptoms of drug withdrawal:
In the emergency setting, the patient can be started on high dose oral or enteral baclofen (10-20mg TID), and/or parenteral benzodiazepines, until the problem can be troubleshooted.